<?xml version="1.0" encoding="UTF-8"?>
<!DOCTYPE article PUBLIC "-//NLM//DTD JATS (Z39.96) Journal Publishing DTD v1.0 20120330//EN" "http://jats.nlm.nih.gov/publishing/1.0/JATS-journalpublishing1.dtd">
<article xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" article-type="article-commentary" dtd-version="1.0" xml:lang="en">
<front>
<journal-meta>
<journal-id journal-id-type="issn">1043-3155</journal-id>
<journal-id journal-id-type="nlm-ta">Pediatr Neurol Briefs</journal-id>
<journal-id journal-id-type="pmc">pedneurbriefs</journal-id>
<journal-id journal-id-type="iso-abbrev">Pediatr Neurol Briefs</journal-id>
<journal-title-group>
<journal-title>Pediatric Neurology Briefs</journal-title>
<abbrev-journal-title>Pediatr Neurol Briefs</abbrev-journal-title>
</journal-title-group>
<issn pub-type="epub">2166-6482</issn>
<issn pub-type="ppub">1043-3155</issn>
<issn-l>2166-3155</issn-l>
<publisher>
<publisher-name>Pediatric Neurology Briefs Publishers</publisher-name>
<publisher-loc>Chicago, IL, USA</publisher-loc>
</publisher>
</journal-meta>
<article-meta>
<article-id pub-id-type="publisher-id">PNB-13-61-b</article-id>
<article-id pub-id-type="doi">10.15844/pedneurbriefs-13-8-8</article-id>
<article-categories>
<subj-group subj-group-type="heading">
<subject>Anticonvulsant Drugs</subject>
</subj-group>
<subj-group subj-group-type="Discipline-v2">
<subject>Neurology</subject>
<subject>Pediatrics</subject>
<subject>Nervous System Diseases</subject>
<subject>Child Development</subject>
<subject>Brain Diseases</subject>
<subject>Neurosurgery</subject>
<subject>Child</subject>
<subject>Infant</subject>
</subj-group>
</article-categories>
<title-group>
<article-title>Lamotrigine-Associated Skin Rash</article-title>
</title-group>
<contrib-group>
<contrib contrib-type="author" corresp="yes">
<contrib-id contrib-id-type="orcid">http://orcid.org/0000-0002-0173-7931</contrib-id>
<name>
<surname>Millichap</surname>
<given-names>J. Gordon</given-names>
</name>
<degrees>MD</degrees>
<xref ref-type="aff" rid="AF0001">1</xref>
<xref ref-type="aff" rid="AF0002">2</xref>
<xref ref-type="corresp" rid="cor1">&#x002A;</xref>
</contrib>
</contrib-group>
<aff id="AF0001">
<label>1</label>Division of Neurology, Children&#x0027;s Memorial Hospital, Chicago, IL</aff>
<aff id="AF0002">
<label>2</label>Departments of Pediatrics and Neurology, Northwestern University Feinberg School of Medicine, Chicago, IL</aff>
<author-notes>
<corresp id="cor1"><label>&#x002A;</label>Correspondence: Dr. J. Gordon Millichap, E-mail: <email xlink:href="jgmillichap@northwestern.edu">jgmillichap@northwestern.edu</email>
</corresp>
</author-notes>
<pub-date date-type="pub" publication-format="print">
<month>08</month>
<year>1999</year>
</pub-date>
<pub-date date-type="pub" publication-format="electronic">
<day>01</day>
<month>05</month>
<year>2016</year>
</pub-date>
<volume>13</volume>
<issue>8</issue>
<fpage>61</fpage>
<lpage>62</lpage>
<permissions>
<copyright-statement>Copyright: &#x00A9; 1999 The Author(s)</copyright-statement>
<copyright-year>1999</copyright-year>
<license license-type="open-access" xlink:href="http://creativecommons.org/licenses/by/4.0/">
<license-p>This work is licensed under the <uri xlink:href="http://creativecommons.org/licenses/by/4.0/">Creative Commons Attribution 4.0 International License</uri>, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.</license-p>
</license>
</permissions>
<related-article id="R1" related-article-type="commentary-article" ext-link-type="doi" xlink:href="10.1111/j.1528-1157.1999.tb00807.x" vol="40" page="985">
<article-title>Lamotrigine-associated rash: risk/benefit considerations in adults and children</article-title>
</related-article>
<abstract abstract-type="web-summary" specific-use="electronic-only">
<p>The risk factors and methods of minimizing the occurrence of serious rash during treatment with lamotrigine (LTG) were evaluated by an international panel of experts and by review of published and unpublished reports.</p>
</abstract>
<kwd-group>
<kwd>Lamotrigine</kwd>
<kwd>Hypersensitivity Syndrome</kwd>
<kwd>Valproate Therapy</kwd>
</kwd-group>
</article-meta>
</front>
<body>
<p>The risk factors and methods of minimizing the occurrence of serious rash during treatment with lamotrigine (LTG) were evaluated by an international panel of experts and by review of published and unpublished reports. Stevens-Johnson syndrome and hypersensitivity syndrome with rash, necessitating hospitalization, occurred in 1 of 300 adults and 1 of 100 children in clinical trials. An allergic skin reaction occurred in 10% of patients, mainly in the first 8 weeks of therapy. The risk of skin rash was greatest with overrapid titration of initial doses of LTG and with concurrent valproate therapy. The panel outlines recommendations for minimizing the risk of serious rash with LTG: dosage guidelines for monotherapy, for therapy concurrent with VPA or other enzyme-inducing AED, and dosages in children. As add-on therapy in children (aged 2-12 years) taking valproate, initial total daily doses of 0.2 mg/kg for weeks 1 and 2, and 0.5 mg/kg once daily for weeks 3 and 4 are recommended. With other enzyme-inducing AED, 2 mg/kg/day in 2 divided doses for weeks 1 and 2, and 5 mg/kg/daily for weeks 3 and 4 are suggested. Maintenance and maximal suggested doses are achieved by slow increments every 1-2 weeks. The reader should consult the report for details of LTG dosage and management of rash. [<xref ref-type="bibr" rid="CIT0001">1</xref>]</p>
<p>COMMENT. Skin rash can be a serious side effect of anticonvulsant medications, especially in children, and some forms may be life-threatening. Attention to guidelines for the gradual introduction of lamotrigine, and avoidance of concurrent valproate therapy when possible, may lessen the risk of serious rash.</p>
</body>
<back>
<ref-list>
<ref id="CIT0001">
<label>1</label>
<element-citation publication-type="journal">
<person-group person-group-type="author">
<name>
<surname>Guberman</surname>
<given-names>AH</given-names>
</name>
<name>
<surname>Besag</surname>
<given-names>FM</given-names>
</name>
<name>
<surname>Brodie</surname>
<given-names>MJ</given-names>
</name>
<name>
<surname>Dooley</surname>
<given-names>JM</given-names>
</name>
<name>
<surname>Duchowny</surname>
<given-names>MS</given-names>
</name>
<name>
<surname>Pellock</surname>
<given-names>JM</given-names>
</name>
<etal/>
</person-group>
<article-title>Lamotrigine-associated rash: risk/benefit considerations in adults and children</article-title>
<source>Epilepsia</source>
<year>1999</year>
<month>Jul</month>
<volume>40</volume>
<issue>7</issue>
<fpage>985</fpage>
<lpage>91</lpage>
<pub-id pub-id-type="doi">10.1111/j.1528-1157.1999.tb00807.x</pub-id>
<pub-id pub-id-type="pmid">10403224</pub-id>
</element-citation>
</ref>
</ref-list>
</back>
</article>